Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Vector subdivision schemes and multiple wavelets


Authors: Rong-Qing Jia, S. D. Riemenschneider and Ding-Xuan Zhou
Journal: Math. Comp. 67 (1998), 1533-1563
MSC (1991): Primary 39B12, 41A25, 42C15, 65F15
DOI: https://doi.org/10.1090/S0025-5718-98-00985-5
MathSciNet review: 1484900
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider solutions of a system of refinement equations written in the form

\begin{equation*}\phi = \sum _{\alpha \in \mathbb{Z}} a(\alpha )\phi (2\cdot -\alpha ),\end{equation*}

where the vector of functions $\phi =(\phi ^{1},\ldots ,\phi ^{r})^{T}$ is in $(L_{p}(\mathbb{R}))^{r}$ and $a$ is a finitely supported sequence of $r\times r$ matrices called the refinement mask. Associated with the mask $a$ is a linear operator $Q_{a}$ defined on $(L_{p}(\mathbb{R}))^{r}$ by $Q_{a} f := \sum _{\alpha \in \mathbb{Z}} a(\alpha )f(2\cdot -\alpha )$. This paper is concerned with the convergence of the subdivision scheme associated with $a$, i.e., the convergence of the sequence $(Q_{a}^{n}f)_{n=1,2,\ldots }$ in the $L_{p}$-norm.

Our main result characterizes the convergence of a subdivision scheme associated with the mask $a$ in terms of the joint spectral radius of two finite matrices derived from the mask. Along the way, properties of the joint spectral radius and its relation to the subdivision scheme are discussed. In particular, the $L_{2}$-convergence of the subdivision scheme is characterized in terms of the spectral radius of the transition operator restricted to a certain invariant subspace. We analyze convergence of the subdivision scheme explicitly for several interesting classes of vector refinement equations.

Finally, the theory of vector subdivision schemes is used to characterize orthonormality of multiple refinable functions. This leads us to construct a class of continuous orthogonal double wavelets with symmetry.


References [Enhancements On Off] (What's this?)

  • 1. A. S. Cavaretta, W. Dahmen, and C. A. Micchelli, Stationary Subdivision, Memoirs of Amer. Math. Soc., Volume 93, 1991. MR 92h:65017
  • 2. C. K. Chui and J. A. Lian, A study of orthonormal multi-wavelets, J. Applied Numerical Math. 20 (1996), 273-298.CMP 96:16
  • 3. A. Cohen, I. Daubechies, and G. Plonka, Regularity of refinable function vectors, J. Fourier Anal. Appl. 3 (1997), 295-324. CMP 97:12
  • 4. A. Cohen, N. Dyn, and D. Levin, Stability and inter-dependence of matrix subdivision schemes, in Advanced Topics in Multivariate Approximation, F. Fontanella, K. Jetter and P.-J. Laurent (eds.), 1996, pp. 33-45.
  • 5. W. Dahmen and C. A. Micchelli, Biorthogonal wavelet expansions, Constr. Approx. 13 (1997), 293-328. CMP 97:13
  • 6. I. Daubechies and J. C. Lagarias, Two-scale difference equations: II. Local regularity, infinite products of matrices and fractals, SIAM J. Math. Anal. 23 (1992), 1031-1079. MR 93g:39001
  • 7. G. Donovan, J. S. Geronimo, D. P. Hardin, and P. R. Massopust, Construction of orthogonal wavelets using fractal interpolation functions, SIAM J. Math. Anal. 27(1996), 1158-1192. MR 97f:42053
  • 8. N. Dyn, J. A. Gregory, and D. Levin, Analysis of uniform binary subdivision schemes for curve design, Constr. Approx. 7 (1991), 127-147.MR 92d:65027
  • 9. T. N. T. Goodman, R. Q. Jia, and C. A. Micchelli, On the spectral radius of a bi-infinite periodic and slanted matrix, Southeast Asian Bull. Math., to appear.
  • 10. T. N. T. Goodman, C. A. Micchelli, and J. D. Ward, Spectral radius formulas for subdivision operators, in Recent Advances in Wavelet Analysis, L. L. Schumaker and G. Webb (eds.), Academic Press, 1994, pp. 335-360. MR 94m:47076
  • 11. B. Han and R. Q. Jia, Multivariate refinement equations and subdivision schemes, SIAM J. Math. Anal., to appear.
  • 12. C. Heil and D. Colella, Matrix refinement equations: existence and uniqueness, J. Fourier Anal. Appl. 2 (1996), 363-377. MR 97k:39021
  • 13. C. Heil, G. Strang, and V. Strela, Approximation by translates of refinable functions, Numer. Math. 73 (1996), 75-94.MR 97c:65033
  • 14. L. Hervé, Multi-resolution analysis of multiplicity $d$: Applications to dyadic interpolation, Applied and Computational Harmonic Analysis 1 (1994), 299-315. MR 97a:42026
  • 15. T. A. Hogan, Stability and linear independence of the shifts of finitely many refinable functions, J. Fourier Anal. Appl. 3 (1997), 757-774. CMP 98:04
  • 16. R. Q. Jia, Subdivision schemes in $L_{p}$ spaces, Advances in Comp. Math. 3 (1995), 309-341. MR 96d:65028
  • 17. R. Q. Jia, Shift-invariant spaces on the real line, Proc. Amer. Math. Soc. 125 (1997), 785-793.MR 97e:41039
  • 18. R. Q. Jia and C. A. Micchelli, On linear independence of integer translates of a finite number of functions, Proc. Edinburgh Math. Soc. 36 (1993), 69-85. MR 94e:41044
  • 19. R. Q. Jia, S. Riemenschneider, and D. X. Zhou, Approximation by multiple refinable functions, Canadian J. Math. 49 (1997), 944-962.
  • 20. R. Q. Jia and Z. W. Shen, Multiresolution and wavelets, Proc. Edinburgh Math. Soc. 37 (1994), 271-300. MR 95h:42035
  • 21. R. Q. Jia and J. Z. Wang, Stability and linear independence associated with wavelet decompositions, Proc. Amer. Math. Soc. 117 (1993), 1115-1124. MR 93e:42046
  • 22. W. Lawton, S. L. Lee, and Z. W. Shen, An algorithm for matrix extension and wavelet construction, Math. Comp. 214 (1996), 723-737. MR 96g:65018
  • 23. W. Lawton, S. L. Lee, and Z. W. Shen, Stability and orthonormality of multivariate refinable functions, SIAM J. Math. Anal. 28 (1997), 999-1014. CMP 97:13
  • 24. W. Lawton, S. L. Lee, and Z. W. Shen, Convergence of multidimensional cascade algorithm, Numer. Math. 78 (1998), 427-438.
  • 25. R. L. Long, W. Chen, and S. L. Yuan, Wavelets generated by vector multiresolution analysis, Appl. Comput. Harmon. Anal. 4 (1997), no. 3, 293-316. CMP 97:14
  • 26. R. L. Long and Q. Mo, $L^{2}$-convergence of vector cascade algorithm, manuscript.
  • 27. C. A. Micchelli and H. Prautzsch, Uniform refinement of curves, Linear Algebra & Appl. 114/115 (1989), 841-870. MR 90k:65088
  • 28. G. Plonka, Approximation order provided by refinable function vectors, Constr. Approx. 13 (1997), 221-244. CMP 97:09
  • 29. G.-C. Rota and G. Strang, A note on the joint spectral radius, Indag. Math. 22 (1960), 379-381. MR 26:5434
  • 30. Z. W. Shen, Refinable function vectors, SIAM J. Math. Anal. 29 (1998), 235-250.
  • 31. L. F. Villemoes, Wavelet analysis of refinement equations, SIAM J. Math. Anal. 25 (1994), 1433-1460. MR 96f:39009
  • 32. J. Z. Wang, Stability and linear independence associated with scaling vectors, SIAM J. Math. Anal., to appear
  • 33. D. X. Zhou, Stability of refinable functions, multiresolution analysis and Haar bases, SIAM J. Math. Anal. 27 (1996), 891-904. MR 97h:42027
  • 34. D. X. Zhou, Existence of multiple refinable distributions, Michigan Math. J. 44 (1997), 317-329. CMP 97:15

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 39B12, 41A25, 42C15, 65F15

Retrieve articles in all journals with MSC (1991): 39B12, 41A25, 42C15, 65F15


Additional Information

Rong-Qing Jia
Email: jia@xihu.math.ualberta.ca

S. D. Riemenschneider
Affiliation: Department of Mathematical Sciences, University of Alberta, Edmonton, Canada T6G 2G1
Email: sherm@approx.math.ualberta.ca

Ding-Xuan Zhou
Affiliation: Department of Mathematics, City University of Hong Kong, Tat Chee Avenue, Kowloon, Hong Kong
Email: mazhou@math.cityu.edu.hk

DOI: https://doi.org/10.1090/S0025-5718-98-00985-5
Keywords: Refinement equations, multiple refinable functions, multiple wavelets, vector subdivision schemes, joint spectral radii, transition operators
Received by editor(s): December 12, 1996
Additional Notes: Research supported in part by NSERC Canada under Grants # OGP 121336 and A7687.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society